Salicylate is among the top 25 substances that cause the greatest number of overdose fatalities in the United States. 1 Patients can present with a wide variety of complaints including tinnitus, dyspnea, vomiting, confusion, and coma. Significant toxicity occurs when a large amount of salicylate saturates the body’s protein-binding capacity and leaves free salicylate in the serum. 2 The American College of Medical Toxicology (ACMT) recently published a guidance document on management priorities in salicylate toxicity, and it’s definitely worth a read. 3 While not an official clinical guideline, it highlights some important concepts to consider when working up and treating patients after a significant salicylate exposure, and we’ll review five major concepts here and hopefully answer some questions that may cross your mind on shift.
1. Serum salicylate concentration: Check it early, check it often
Check a serum salicylate level with your initial labs (Table 1). While the Done nomogram is available and well-intentioned, it is NOT a reliable tool in determining level of toxicity based on time of ingestion and drug level, so you should consider the salicylate level in the context of the patient’s whole clinical picture. The number alone won’t provide enough information if the patient is well-appearing (unless it’s extremely elevated, say > 100 mg/dL, in which case you should consult with nephrology to discuss hemodialysis early). Plan to check levels every 2 hours. Important: Be familiar with your laboratory’s concentration units (e.g. mg/dL, mmol/L), as they differ between sites.
Table 1: Recommended laboratory studies in acute salicylate poisoning
|For ALL patients (especially if symptomatic)||For those with MODERATE to SEVERE poisoning, add on:|
|Arterial blood gas||Complete blood count|
|Renal function panel (blood urea nitrogen (BUN) and creatinine)||Coagulation studies (prothrombin time, partial thromboplastin time)|
|Serum electrolytes (Na++, K+, Cl-, HCO3-, Ca++)||Liver function panel|
|Serum salicylate concentration|
|Urinalysis (urine pH)|
|Urine pregnancy test|
The serum salicylate level is low. Am I done?
If you have a history that supports salicylate poisoning, the actual serum salicylate concentration does not matter as much as the trend in serially checked levels and the correlation between changing levels and the patient’s clinical status. A stable patient with declining serum levels indicates decreasing absorption. Rarely, patients may exhibit delayed toxicity after an acute salicylate overdose, so if the history supports a massive ingestion and the initial salicylate levels are low, plan to observe or admit the patient (in conjunction with toxicology and nephrology consultations, if available). 4
And remember, your serum test is measuring just that – serum levels. Anything that’s in the CNS or other tissues won’t be detected, so if you have an undetectable serum level in a patient who’s becoming obtunded, this is an ominous clue that the patient may be suffering from CNS acidemia. This can lead to cerebral edema and seizures, among other neurologic sequelae.
2. Acid-base status, volume status, and electrolytes: Keep salicylate out of the CNS
Arterial blood gas (ABG) analysis and serum electrolyte measurements are crucial components in working up salicylate ingestion. Traditionally (and for boards), we learn that the classic acid-base disturbance in salicylate poisoning is a mixed (primary) respiratory alkalosis and metabolic acidosis with an elevated anion gap; however, this is not a hard and fast rule. What you should know is that an acidemic pH is BAD. Clinical toxicity correlates with serum pH, with lower pH (< 7.40) seen in sicker patients. Arguably the most important goal of treatment is achieving a slightly alkalemic pH (usually 7.50-7.55). Acidemia causes salicylates to circulate in its uncharged (or deprotonated) form, which allows it to cross the blood-brain barrier into the central nervous system (and salicylate in the CNS is what correlates with lethality) and be reabsorbed by the renal collecting system.
But wait, the anion gap is normal!
The anion gap may appear normal possibly due to a pseudohyperchloremia due to the presence of salicylate. Assuming the patient has no other (e.g. renal or endocrine) reason to have an elevated chloride level, a false measurement is probably a product of lower selectivity of the analyzer’s chloride electrode in the face of high salicylate levels. 5 While this may not have any immediate clinical implications, it’s helpful to know that patients don’t present in a textbook fashion every time.
What is the role of bicarbonate in salicylate poisoning?
Bicarbonate administration is one of the mainstays in preventing worsening illness from salicylate poisoning, not only because it promotes the alkalemia that keeps salicylate in its ionized form (and away from the CNS) but because it also replenishes the bicarbonate that is lost in the urine due to the initial respiratory alkalosis. However, effective urinary alkalinization is a multi-faceted approach that includes early crystalloid volume resuscitation and replenishment of several key electrolytes. The initial alkalosis in salicylate toxicity induces sodium, potassium, and bicarbonate excretion in the urine to conserve hydrogen ions. So, even if the serum levels of these electrolytes are normal or slightly low, supplementing your fluids with these will enhance renal flow and urine alkalinization. Glucose levels can be high, normal, or low. What’s more important is that CNS glucose utilization goes up in salicylate poisoning, and adding glucose to your fluids will decrease the risk of a bad outcome from neuroglycopenia.
Overall, the suggested approach to fluids in the ACMT document is to dissolve 3 ampules of sodium bicarbonate and 30-40 mEq of potassium chloride into 1 liter of 5% dextrose and infusing that to a urine output of 2-3 mL/kg/hr (so plan to place a bladder catheter in these patients).
My patient is in acute renal failure. Is it safe to give them fluids? Don’t they just need dialysis?
It is important to realize that salicylate toxicity leads to significant volume depletion through vomiting, osmotic diuresis, and insensible losses (such as diaphoresis and tachypnea) of up to 4-6 liters in severe cases. 6 If the patient looks dry or has other signs of hypovolemia (reduced skin turgor, tachycardia, hypotension, or a collapsible IVC on bedside ultrasound), fluid boluses may be more helpful than you think.
3. Gastrointestinal decontamination: Consider activated charcoal
If a salicylate-poisoned patient presents within the first 4 hours after ingestion, consider a single dose of oral activated charcoal (at least 50 grams) if there are no contraindications (meaning they must have normal mental and respiratory statuses). While it’s unclear if activated charcoal actually improves outcomes, it may at least decrease absorption from the GI tract. 7 Evidence for multidose activated charcoal (MDAC) is controversial. Again, you might consider giving multiple doses if the patient can tolerate it, but keep in mind it may not affect their outcome. Optimal dosing is unknown though available data suggest there is no difference in amount of reabsorption for any dosing regimen equivalent to 12.5 g/hr (such as 25 g every 2 hours or 50 g every 4 hours). 8
4. Airway protection and respiratory status: Hyperventilate to maintain alkalemia
Just like a sick asthmatic, a patient with severe salicylate poisoning is someone for whom you want to avoid intubation, if possible. Intuitively, this should make sense. The metabolic acidosis leads to hyperventilation, which is really the only defense these patients have in the face of urinary bicarbonate excretion. Sedating and paralyzing these patients in the standard fashion, then, will eliminate this intrinsic compensatory process and acutely worsen the acidosis. There is very little available data on outcomes after mechanical ventilation in salicylate poisoning, but some case reports have documented acidemia and deaths shortly after intubation. 9 While there are no prospective studies to guide our management in this critical juncture, the ACMT document recommends giving sodium bicarbonate boluses in the peri-intubation period and maintaining a high minute ventilation (by increasing your tidal volume and/or respiratory rate) to keep the serum pH alkalemic.
5. Enhanced elimination: Consider hemodialysis for signs of any end-organ dysfunction
While a stable patient with functioning kidneys can effectively eliminate salicylate with alkaline diuresis alone, this process may take days. The ACMT document recommends involving medical toxicology and nephrology consultants early to avoid delays in management and achieve the best possible outcome. Table 2 lists the general indications for considering hemodialysis in salicylate poisoning. Hemodialysis typically resolves toxicity in several hours, but it takes some time to set up. If a patient is ill or deteriorating, don’t wait for the serum salicylate level to return to decide on the next steps. Start treating toxicity as outlined above as a temporizing measure.
Table 2: Indications for emergent hemodialysis consideration in acute salicylate poisoning 10
|For all patients||For moderate to severe poisoning|
|Markedly elevated serum concentrations (>100 mg/dL), even without clinical findings||Serum concentrations in or above therapeutic range and:|
|CNS dysfunction (e.g. delirium, lethargy, seizures, coma) with no other explanation|
|Severe acid-base or electrolyte imbalance with no other explanation|
There is no antidote for salicylate poisoning. The key concepts outlined in the ACMT guidance PDF document are a helpful tool in determining severity of toxicity and how to approach management. Take a look before your next shift!